Iowa, 2009Hail and Heavy Rain in Iowa, May 6, 2009
May 6, 2009 · NWS DMX · 4 events in 1 county or zone
A weak cold front moved southeast through a weakly unstable airmass over the state. Temperatures were in the low to mid 70s ahead of the front with dew points in the mid 50s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved southeast through a weakly unstable airmass over the state. Temperatures were in the low to mid 70s ahead of the front with dew points in the mid 50s. Most unstable CAPE values were in the 1000 to 1500 J/kg range with CAPE in the -10 to -30 layer of the atmosphere in the 300 to 500 J/kg range. Lifted indices fell to between -3 and -6 with effective shear rather weak at 20 to 35 kts. The freezing level was around 10,500 feet. Precipitable water values were not all that high at just over an inch. Thunderstorms pulsed ahead of the front during the afternoon. A more organized scattered line of storms developed on the front by mid afternoon. Some of the cells became severe and produced hail up to golf ball size. In Odeboldt, in Sac County, golf ball size hail covered the ground and rainfall of 1.5 inches in a short period of time caused some local flooding in town. Other storms produced penny to nickle size hail in western Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 10:52 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, May 6, 10:52 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1152 AM CDT WED MAY 6 2009
.UPDATED AVIATION DISCUSSION...
.SHORT TERM...TODAY
AREAL COVERAGE OF RAIN AND ISO THUNDER QUICKLY FILLING IN WEST. HAVE
RAISED POPS FOR THE MORNING HOURS MOST AREAS SOUTH./REV
.PREVIOUS SHORT TERM...TODAY
SFC WAVE CONTINUES TO IMPACT THE AREA WITH WEAK SOUTHERLY FLOW BOTH
IN THE BOUNDARY LAYER AND MID LEVEL FLOW. THOUGH OBJECTIVE ANALYSIS
SHOWS RATHER WEAK FLOW AT H850 AND H700...BY AFTERNOON...SOUNDINGS
CONTINUE TO ADVERTISE LINEAR SHEAR OF 20 TO 25KTS THROUGH THE COLUMN
WITH MUCAPE OF 2300 TO 2700 J/KG ACROSS THE AREA. WITH CURRENT
PROGGED WINDS...MINIMAL ROTATION MIGHT OCCUR WITH STORMS MOST LIKELY
TO PRODUCE SOME HAIL AS THEY TRACK EAST ACROSS THE REGION. UNTIL
THAT TIME WE CONTINUE TO HAVE THUNDER FIRING ALONG THE WARM FRONT
OVER CENTRAL TO NORTHEAST IOWA RIGHT NOW. THIS ACTIVITY WILL WEAKEN
SOMEWHAT AFTER SUNRISE...BUT SOME PULSE TYPE STORMS MAY CONTINUE AT
TIMES ESPECIALLY AS DAYTIME HEATING HELPS A RATHER UNCAPPED
ATMOSPHERE IN THE LATE MORNING AND AFTERNOON. AS WAVE MOVES ACROSS
THE FORECAST AREA THIS AFTERNOON THETAE ADVECTION WILL ONCE AGAIN
INCREASE ALONG WITH WEAK VORT MAX TRACKING EAST. ALL SAID...THIS
SHOULD BE ENOUGH TO FIRE AN AREA OF WEAK TO MODEST STORMS. CURRENT
DAY1 CONVECTIVE OUTLOOK HAS US IN SLIGHT RISK AND THIS SEEMS
REASONABLE. TMAX TODAY WILL BE SOMEWHAT VARIABLE OVER THE REGION.
MOST OF THE REGION HAS A UNIFORM AIRMASS TODAY WITH THE ONLY
VARIABLE BEING THE AMOUNT OF SUNSHINE DURING THE DAY. SINCE THE
CLOUD DECK IS GOING TO HAVE BREAKS HERE AND THERE...MOST AREAS WILL
SEE SIMILAR HIGHS IN THE LOWER TO MID 70S AND HAVE STUCK TO THAT
THESIS. SFC WINDS WILL MIX TO NEAR 20 MPH AT TIMES THIS AFTERNOON
BUT OVERALL...WILL NOT BE ALL THAT STRONG.
.LONG TERM...TONIGHT-TUE
PROGRESSIVE ZONAL FLOW WILL CONTINUE FOR AT LEAST THE NEXT 48 HOURS.
WATER VAPOR IMAGERY IS REVEALING AN IMPRESSIVE LOOKING SHORT WAVE
CURRENTLY OFF THE OREGON AND CALIFORNIA COAST. THIS WAVE IS MOVING
EAST AT OVER 60 KTS AND IS DUE TO ARRIVE IN THE MIDWEST BY EARLY
THURSDAY. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE
LINGERING OVER THE EASTERN HALF THIS EVENING BEFORE TROUGH OF LOW
PRESSURE PASSES TO THE EAST. THUNDERSTORM CHANCES BEGIN TO INCREASE
OVER THE FAR SOUTHWEST AND WEST CENTRAL LATE TONIGHT IN ADVANCE OF
THE APPROACHING SHORT WAVE. CHANCES WILL SPREAD OVER THE CENTRAL AND
SOUTH CENTRAL AREAS ON THURSDAY. SFC FLOW WILL REMAIN WEAK DURING
THE PERIOD WITH FORCING BEING DERIVED IN THE MID LEVELS AND MAINLY
ABOVE 700 MB. DECENT THETA-E ADVECTION WILL MOVE ACROSS THIS REGION
IN ADDITION TO THE KINEMATIC SUPPORT FROM THE SHORT WAVE AND THE
LEFT EXIT REGION OF A 115 KT UPPER LEVEL JET. NOT SURE THE NAM OR
THE GFS PROPERLY HAVE A HANDLE OF THIS SYSTEM AS IT WAS JUST COMING
INTO THE FAR WEST EDGE OF THEIR DOMAINS AT 00Z AS BOTH SOLUTIONS
DILUTE THE ENERGY AS IT REACHES THE INTERMOUNTAIN REGION. CLOSER
INSPECTION SUGGESTS A PORTION OF THE ENERGY IS BEING SHEARED OFF AND
ASSIMILATED BY A CLOSED LOW...WHICH IS JUST TO THE NORTH OFF THE
PACIFIC NORTHWEST COAST. TEMPERATURE THURSDAY WILL BE DEPENDANT ON
PRECIPITATION DURATION AND CLOUD COVER. CURRENT FORECAST WILL NOT BE
COOL ENOUGH IF THESE CONDITIONS PERSIST ON THURSDAY. THE CLOSED LOW
WILL EJECT OUT TOWARD THE END OF THE WEEK AND MOVE INTO THE REGION
LATE FRIDAY...BRINGING ONE MORE ROUND OF PRECIPITATION TO THE STATE.
COOLER AIR WILL FOLLOW FOR SATURDAY AS AN CANADIAN AIR MASS DIPS
SOUTH.
&&
.AVIATION...06/18Z
INITIAL DISTURBANCE AHEAD OF THE FRONT NOW EXITING CENTRAL IOWA. AS
THE FRONT PUSHES INTO THE STATE SOME RECOVERY OF THE ATMOSPHERE
EXPECTED AND ADDITIONAL STORMS TO DEVELOP ALONG/NEAR BOUNDARY. SOME
POTENTIAL FOR AN ISOLATED WIND GUST AND ONLY SLIGHTLY BETTER RISK
FOR THREE QUARTER INCH HAIL...POSSIBLY AS LARGE AS AN INCH. MOST
ACTIVITY WILL DIE OFF WITH SUNSET THOUGH A FEW STORMS POSSIBLE OVER
EASTERN TAF SITES KALO AND KOTM THROUGH 02Z. AREAS OF MVFR
CONDITIONS EXPECTED IN AND NEAR PRECIP AREAS BUT GENERALLY VFR CIGS
ELSEWHERE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/AVIATION...FAB
LONG TERM...DONAVON
Hazardous weather outlook, May 6, 4:13 AM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT WED MAY 6 2009
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
513 AM CDT WED MAY 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE WEATHER EXISTS ACROSS ALL OF CENTRAL IOWA
TODAY. THE SEVERE RISK IS MAINLY THIS AFTERNOON...THOUGH AN ISOLATED
SEVERE STORM IS POSSIBLE THIS MORNING. HAIL UP TO THE SIZE OF HALF
DOLLARS IS THE PRIMARY THREAT WITH 60 MPH WINDS A SECONDARY
THREAT. A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING EAST OF
INTERSTATE 35 HOWEVER THE SEVERE THREAT WILL BE QUICKLY
DIMINISHING WITH SUNSET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE FORECAST FOR THURSDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE SOUTH OF HIGHWAY 30. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE FRIDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
DONAVON
In the hours before
Special weather statement, May 6, 1:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT WED MAY 6 2009
IAZ033-062000-
SAC-
231 PM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAC COUNTY UNTIL 300 PM
CDT...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ARTHUR...OR 10 MILES NORTHEAST
OF IDA GROVE...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
EARLY BY 300 PM CDT.
COGIL
Special weather statement, May 6, 2:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT WED MAY 6 2009
IAZ033-062030-
SAC-
303 PM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAC COUNTY UNTIL 330
PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ODEBOLT...OR 11 MILES EAST OF IDA GROVE...
MOVING SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
ODEBOLT BY 315 PM CDT.
WALL LAKE AND LAKE VIEW BY 330 PM CDT.
COGIL
Hail, Sac
- When
- May 6, 2:15 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.250
Quarter to golf ball size hail covered the ground to a depth of 2 to 3 inches.
Hail, Sac
- When
- May 6, 2:19 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.250
Quarter to golf ball size hail covered the ground to a depth of 2 to 3 inches.
Heavy Rain, Sac
- When
- May 6, 2:19 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.250
An intersection in town was blocked for a short time due to the combination of runoff from rainfall of 1.5 inches and hail drifts.
Hail, Sac
- When
- May 6, 2:21 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -95.250
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 6, 2009$1.4 million · EF2 · 30 events
- Lightning Strike in Minnesota, May 6, 20091 death · 1 injured · 1 event
- Rip Current in Texas, May 6, 20091 death · 1 event
- Tornadoes and Flash Flood in Alabama, May 6, 2009$1.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Arkansas, May 6, 2009$565,000 · EF1 · 8 events
- Flood in Alaska, May 6 to 8, 2009$1.4 million · 1 event
- Flood in Alaska, May 6 to 7, 2009$715,000 · 1 event
- Tornadoes and Hail in Oregon, May 6, 2009$156,000 · EF1 · 5 events
- Flood in Alaska, May 6 to 8, 2009$500,000 · 1 event
- Flooding and Hail in Georgia, May 6, 2009$327,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in Arkansas, May 6, 2009$312,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 6, 2009$165,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157606, 157607, 157609, 157608.